Skip to Content

COVID-19 Info: Vaccines (5 & up) | Boosters | Testing | Visitor Guidelines | Stats | More

IMPORTANT NOTICE: COVID-19 testing appointments are not available at Cone Health emergency departments or urgent care locations. Click here for testing options.

Medicines That Can Cause Tinnitus

Topic Overview

Many prescription and nonprescription medicines can cause ringing in the ears (tinnitus). A few examples are:

  • Aspirin, ibuprofen (such as Advil or Motrin), and naproxen (such as Aleve).
  • Some blood pressure and heart medicines.
  • Some antidepressants.
  • Some cancer medicines.

If ringing in the ears occurs after you have taken a medicine:

  • Call the doctor who prescribed the medicine to determine whether you should stop taking the medicine or take a different one. An appointment may not be needed.
  • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

Credits

Current as of: July 1, 2021

Author: Healthwise Staff
Medical Review:
William H. Blahd Jr. MD, FACEP - Emergency Medicine
Adam Husney MD - Family Medicine
Kathleen Romito MD - Family Medicine

Wellness Matters

Subscribe to our Wellness Matters e-newsletter, a monthly snapshot of the some of great wellness content from Cone Health providers.

Subscribe Now

Health Library